Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 134, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2017, 5:34 PM CDT for Barton County, Ellsworth County, Rice County, Kansas. It was in force for 56 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 5:34 PM CDT (22:34 UTC)
- Expired
- Jun 15, 2017, 6:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barton County, KS, Ellsworth County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 5:45 PM CDT | TSTM WND GST 64 | 2 Wsw Lorraine, KS | DELAYED REPORT. |
| Jun 15, 5:56 PM CDT | TSTM WND GST 60 | Lyons, KS | 55-60 MPH WINDS. |
| Jun 15, 6:04 PM CDT | HAIL 0.75 | Lyons, KS | PEA TO DIME SIZE. |
| Jun 15, 6:22 PM CDT | HAIL 0.75 | Sterling, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:24 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3017 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
911
WUUS53 KICT 152234
SVRICT
KSC009-053-159-152330-
/O.NEW.KICT.SV.W.0134.170615T2234Z-170615T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
534 PM CDT THU JUN 15 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Rice County in central Kansas...
Southern Ellsworth County in central Kansas...
Southeastern Barton County in central Kansas...
* Until 630 PM CDT
* At 533 PM CDT, a severe thunderstorm was located near Bushton, or
near Claflin, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lyons, Sterling, Little River, Chase, Holyrood, Bushton, Geneseo,
Alden, Lorraine, Raymond, Frederick, Silica, Kanopolis Lake and
Kanopolis State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3863 9850 3864 9793 3817 9792 3817 9805
3824 9847 3826 9847 3826 9850
TIME...MOT...LOC 2233Z 281DEG 35KT 3848 9845
HAIL...1.00IN
WIND...60MPH
$$
JAKUB2 follow-up statements
483
WWUS53 KICT 152259
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
559 PM CDT THU JUN 15 2017
KSC009-053-159-152330-
/O.CON.KICT.SV.W.0134.000000T0000Z-170615T2330Z/
Rice KS-Ellsworth KS-Barton KS-
559 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR RICE...SOUTHERN ELLSWORTH AND SOUTHEASTERN BARTON COUNTIES...
At 559 PM CDT, a severe thunderstorm was located near Lyons, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lyons, Sterling, Little River, Chase, Holyrood, Bushton, Geneseo,
Alden, Lorraine, Raymond, Frederick, Silica, Kanopolis Lake and
Kanopolis State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building. If you are in the Lyons area, you need to take shelter
now.
&&
LAT...LON 3863 9850 3864 9793 3817 9792 3817 9805
3824 9847 3826 9847 3826 9850
TIME...MOT...LOC 2259Z 285DEG 31KT 3842 9823
HAIL...1.00IN
WIND...60MPH
$$
METZGER278
WWUS53 KICT 152317
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
617 PM CDT THU JUN 15 2017
KSC009-053-152326-
/O.CAN.KICT.SV.W.0134.000000T0000Z-170615T2330Z/
Ellsworth KS-Barton KS-
617 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ELLSWORTH AND
SOUTHEASTERN BARTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 700 PM CDT for
central and south central Kansas.
LAT...LON 3852 9848 3852 9793 3817 9792 3817 9805
3824 9847 3826 9847 3826 9848
TIME...MOT...LOC 2316Z 281DEG 35KT 3839 9801
$$
KSC159-152330-
/O.CON.KICT.SV.W.0134.000000T0000Z-170615T2330Z/
Rice KS-
617 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR RICE COUNTY...
At 616 PM CDT, a severe thunderstorm was located over Little River,
or 10 miles east of Lyons, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lyons, Sterling, Little River, Chase, Bushton, Geneseo, Alden,
Raymond, Frederick and Silica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3852 9848 3852 9793 3817 9792 3817 9805
3824 9847 3826 9847 3826 9848
TIME...MOT...LOC 2316Z 281DEG 35KT 3839 9801
HAIL...1.00IN
WIND...60MPH
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:37 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 15, 2:37 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Wichita KS 237 PM CDT Thu Jun 15 2017 .SHORT TERM...(This evening through Sunday night) Issued at 111 PM CDT Thu Jun 15 2017 There is a high likelyhood of severe weather this afternoon and evening over much of the CWA. Strong moisture transport, high CAPE (4500+) and strong shear (35 to 45kts bulk shear) will provide a nearly ideal set up for severe weather this afternoon and into the early evening. Very large hail and high winds (70-80mph) will be likely with the strongest storms. This activity is expected wane after sunset. Conditions will still be favorable for some scattered showers and thunderstorms but most of the activity is expected to end by morning. The main threat during the late evening and overnight hours will be high winds. Friday will be mostly sunny and conditions will not be as conducive to thunderstorm activity. This will make mid to upper 90s easy for afternoon highs. Saturday there will be a strong cap in place which will prevent any thunderstorm activity from starting during the afternoon. Full sun, light winds and high 850mb temperatures will make for a hot day as many areas are likely to reach the century mark. Moisture transport from the south will still be rather good making for a humid day as well. This will drive heat indices into the 104 to 107 range for some areas of Southeast Kansas. While there is plenty of moisture and shear available for thunderstorm activity Saturday, there will be strong cap in place that will need some significant forcing to start off thunderstorm activity despite high CAPE and DCAPE in the region. the needed forcing will be provided by an approaching frontal system. This front will be coming through the CWA during the evening and overnight hours Saturday. Showers and thunderstorms, some of which are likely to be severe, with the main threats being high winds and very heavy rain. Sunday the flow will switch to the northwest and temperatures will come back down to normal. .LONG TERM...(Monday through Thursday) Issued at 111 PM CDT Thu Jun 15 2017 The extended range will be characterized by temperatures warming back up to well above normal levels. However, it does appear the next week will be rather active. Once the general flow shifts back around to the south, moisture transport will return to the region. Shear levels will increase and will provide a good environment for more shower and thunderstorm activity Tuesday night and Thursday as well. Current setup indicates there is some severe storm potential with activity. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1234 PM CDT Thu Jun 15 2017 The main hazard to aviation will be severe storm potential this afternoon into tonight. Initial scattered severe storm development is expected in west- central to north-central Kansas early to mid afternoon, with an evolution to organized clusters of severe storms by early evening, with an east-southeastward propagation across south- central/southeast Kansas. Storms will be likely at most terminals by this evening, although exact timing windows are difficult to pinpoint. RSL, GBD, SLN, HUT are likely to be affected first, then ICT and CNU more likely this evening. Damaging winds will be the primary hazard, with hail a secondary threat. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 95 70 95 73 / 40 60 10 10 Hutchinson 96 68 95 71 / 60 70 10 10 Newton 95 69 94 72 / 50 70 10 20 ElDorado 95 69 92 73 / 30 70 10 20 Winfield-KWLD 95 70 94 74 / 40 60 10 10 Russell 97 67 97 69 / 60 40 20 20 Great Bend 97 67 97 69 / 60 40 10 10 Salina 97 69 97 73 / 70 80 20 30 McPherson 96 68 96 72 / 70 80 10 20 Coffeyville 93 71 92 74 / 20 60 10 20 Chanute 93 70 91 73 / 20 70 10 30 Iola 93 69 91 73 / 20 60 10 30 Parsons-KPPF 93 71 91 74 / 20 70 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...JMC
Hazardous weather outlook, Jun 15, 4:39 PM CDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 439 PM CDT Thu Jun 15 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 439 PM CDT Thu Jun 15 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered severe thunderstorms will continue to develop in central Kansas this afternoon, with initial threats of very large hail up to baseball size and damaging winds. There is potential for these storms to merge into a cluster or two, with a southeastward acceleration during the evening hours, across south-central and southeastern Kansas. The clusters will be capable of destructive wind gusts up to 75 mph or greater, hail to golfball size, and torrential rainfall. Heat index values of 100 to 105 will persist through early this evening in south central and southeast Kansas. Be sure to drink plenty of water and wear light clothing if outdoor activity is necessary. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Storms will be possible Friday night and early Saturday morning most areas of the region. Severe weather is also likely for locations generally along and east of I-135. High winds and very heavy rain being the primary threat. Severe hail (1") can't be ruled out but it is expected to be a lower threat. These storms will arrive as a cold front comes through the region in the late afternoon and into the overnight hours. Heat index values are expected to be in the 100 to 105 degree range for both Friday and Saturday area wide. Be sure to drink plenty of water and wear light clothing if outdoor activity is necessary. .SPOTTER INFORMATION STATEMENT... Storm spotters will likely be needed across central, south-central and southeastern Kansas through this evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jun 15, 5:23 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
523 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TSTM WND GST 2 N LINDSBORG 38.60N 97.67W
06/15/2017 E70.00 MPH MCPHERSON KS TRAINED SPOTTER
NEAR THE SALINE/MCPHERSON COUNTY LINE. ALSO GOLFBALL
HAIL.
0521 PM HAIL 2 N LINDSBORG 38.60N 97.67W
06/15/2017 M1.75 INCH MCPHERSON KS TRAINED SPOTTER
ALONG THE SALINE/MCPHERSON COUNTY LINE. ALSO 70 MPH
WINDS.
&&
BDKLocal storm report, Jun 15, 5:24 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
524 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 1 E PAWNEE ROCK 38.27N 98.96W
06/15/2017 E1.75 INCH BARTON KS TRAINED SPOTTER
&&
JMCLocal storm report, Jun 15, 5:25 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
525 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND GST 3 SSW BRIDGEPORT 38.59N 97.62W
06/15/2017 E70.00 MPH MCPHERSON KS STORM CHASER
&&
BDKLocal storm report, Jun 15, 5:26 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
526 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 2 N LINDSBORG 38.60N 97.67W
06/15/2017 MCPHERSON KS TRAINED SPOTTER
1 FOOT DIAMETER TREE LIMBS DOWN.
&&
BDKLocal storm report, Jun 15, 5:28 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
528 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 1 NW BRIDGEPORT 38.64N 97.61W
06/15/2017 SALINE KS STORM CHASER
SEVERAL SEMI TRACTOR TRAILERS BLOWN OVER ALONG INTERSTATE
135.
&&
BDKLocal storm report, Jun 15, 5:33 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
533 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST 1 E GREAT BEND 38.36N 98.79W
06/15/2017 E58.00 MPH BARTON KS TRAINED SPOTTER
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:39 PM CDT | Special Weather Statement | ICT | Butler | 66 min |
| Jun 14, 8:00 PM CDT | Special Weather Statement | ICT | Butler | 60 min |
| Jun 14, 8:43 PM CDT | Special Weather Statement | ICT | Butler | 62 min |
| Jun 14, 9:09 PM CDT | Special Weather Statement | ICT | Cowley | 66 min |
| Jun 14, 9:38 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 67 min |
| Jun 14, 10:23 PM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 6 hr |
| Jun 14, 10:35 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 55 min |
| Jun 14, 11:26 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 36 min |
| Jun 14, 11:33 PM CDT | Flash Flood Warning | ICT | Butler, Sedgwick | 6 hr |
| Jun 15, 1:23 AM CDT | Special Weather Statement | ICT | Neosho | 22 min |
| Jun 15, 1:37 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 53 min |
| Jun 15, 2:19 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 39 min |
| Jun 15, 2:31 PM CDT | Special Weather Statement | ICT | Russell | 59 min |
| Jun 15, 3:29 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 61 min |
| Jun 15, 3:33 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 57 min |
| Jun 15, 4:15 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, McPherson, Marion, Rice, Saline | 75 min |
| Jun 15, 4:26 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 64 min |
| Jun 15, 4:58 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 62 min |
| Jun 15, 5:23 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Saline | 52 min |
| Jun 15, 5:53 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 67 min |
| Jun 15, 6:02 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Rice | 73 min |
| Jun 15, 6:14 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 46 min |
| Jun 15, 6:20 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 55 min |
| Jun 15, 6:39 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Kingman, Reno, Sedgwick | 81 min |
| Jun 15, 6:47 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Marion | 73 min |
| Jun 15, 6:53 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.